Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Anabolic steroid use and its interference with antipsychotic medication - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Mental Health
Answered by

General & Family Physician
Practicing since : 2009
Answered : 431 Questions
User :   is it okay for a person taking tegretol and serequel to take anabolic steroids or testosterone boosters?
Doctor :   Hi
User :   hello
Doctor :  
may i know why you are taking tegretol and serequel?
User :   i'm not its my boyfriend
User :   tourettes
User :   he also had mood swings he says is associated with tourettes
Doctor :   ok

Doctor :  
from when he is using this?
User :   for 12 years
Doctor :  
may i know his age?
User :   263
User :   26 sorry
Doctor :  
anabolic steroids he is willing to take to increase the body mass i suppose?
User :   yes.
Doctor :  
before i say about the drug interaction of the anabolic steroid and the medication he is taking i shall like to give info about the side effect of the anabolic steroid itself
Doctor :  
the most common side effect is baldness, development of breast in males
User :   gyno
Doctor :  
also he may develop reduced sexual function and infertility,
User :   i understand the side effects my point is i don't agree that it is a good idea for him to be taking any kind of hormones with the current issues he is dealing with
Doctor :  
User :   he knows the side effects to but argues that if you use them properly that wont happen
Doctor :   there is nothing called proper use without side effects
User :   ofcourse it will alter your hormones and your body needs to work to regulate them
Doctor :  
if he wanna build the body and increase the body mass
Doctor :   the best way is to work out in gym regularly consume more amount of proteins in the form of egg white and meat and increase the content of the multivatimins
User :   he has taken test boosters, i can tell the difference in his daily moods
Doctor :  
the anabolic steroids may counter act the serequel tablet causing the mood disturbances
User :   he does go to the gym regularly and consume the proper amount of protein through his diet and drinks but its not enough for him
Doctor :  
it takes time for the body to build,
Doctor :  
he will build if he continues the same
User :   i took 2 years of nursing school and hve my clinicals to take to finsih up so i understand the human body he just wont take my advice because my lack of degree
Doctor :  
Doctor :  
what you are thinking and telling is write,
User :   he talked about even trying to inject steriods
User :   that is what is scaring me
Doctor :  
no that is wrong, you need to prevent him from doing so
User :   he had also went in to seratonin shock and almost died a few years ago bc of his medication and consuming energy drinks
Doctor :  
can you take him to the doc who prescribed serequel and get him counseled
User :   i think he is bi polar but there is some truth to him saying that tourettes causes mood disorders but its more then that
User :   yes..he told me that his doctor said it was fine for him to take those thngs and they wont interfer with his medication
Doctor :   did you personally visit the doctor and confirmed this
User :   he also has saroidosis
Doctor :   ok
User :   no beause this is such a new issue and i didn't want to make a huge deal about it until i talked to a professional
Doctor :   the fact is anabolic steroids can aggravate the mood swing as well as depression apart from the other side effects

Doctor :   he is already on the antipsychotic medication it is better he avoid the anabolic steroids
User :   he also lowered his dosage of seroquel a few months a go when hes prescribed 2 pills a day to one then to half a pill
Doctor :  
User :   i noticed the difference because now he is taking a whole pill again
User :   his moods are more stable and hes not snappy
Doctor :  
User :   he also has SAD
Doctor :  
Doctor :   he develops depression in winter or in spring?

User :   winter
Doctor :   is he still suffering from that or he has recovered from it

User :   hes recovered it lasted about 3 weeks
User :   they gave him a light when he was younger to help deal with that
Doctor :  
you might be aware of it that it is seasonal and it will only affect in the winter and in rest of the year he will be normal
User :   no thats not true
User :   its all year long just worse for a few weeks in the winter
User :   he has a two month cycle
Doctor :  
than that will not fit into the criteria laid for SAD
User :   we are great for a few months, better then ever then the bottom drops from our relatinship
User :   i have been told thse things by mother
User :   sister told me he was bi polar
User :   but they wont admit
Doctor :  
Doctor :  
why are they not admitting him?
User :   he took lithium when he was younger
User :   they changed it to seroquel
Doctor :  
User :   he was very violent when he was younger and i'm just worried that it will come out again with the use of steroids
Doctor :  
yes the mental effect of steroid is violence, mania, psychosis
Doctor :  
so only i strongly suggest to restrain him from taking anabolic steroids
User :   does that effect a large portion of its users even without antipsycotic meds?
Doctor :   yes even this effects are seen in normal people who are not on antipsychotic medications
User :   so you don't believe that any doctor would say that its ok to use steriods in this case
Doctor :   no the doctor might have warned him not to use as it might aggravate the psychiatric effects

Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor